COMMENTARY

Autoimmune Disease or Drug Hypersensitivity Reaction?

Stephen Paget, MD

Disclosures

April 24, 2018

Editorial Collaboration

Medscape &

Patient Profile

I recently saw a 51-year-old man who had been diagnosed with eosinophilic myocarditis related to eosinophilic granulomatosis with polyangiitis (EGPA)/Churg-Strauss vasculitis. He was sent to me for consideration of immunosuppressive therapy, such as cyclophosphamide.

The patient was well until 2 years ago when he had significant addiction problems with hydrocodone and clonazepam. Eventually he tapered himself off the clonazepam, but in the midst of withdrawal he developed a severe generalized headache that has persisted until now. He was seen by multiple neurologists and underwent extensive brain imaging studies, all of which were negative. His headaches were believed to be related to withdrawal, and he was treated with topiramate without improvement.

Two weeks ago, the patient developed shortness of breath and was admitted to the hospital where his echocardiogram showed changes consistent with diastolic failure. His blood eosinophil percentage was significantly elevated at 20%. An endomyocardial biopsy was consistent with eosinophilic myocarditis: patchy interstitial inflammatory infiltrate rich in eosinophils, focal myocytolysis, prominent perivascular infiltrates, and absence of myocardial fibrosis. The patient was diagnosed as having EGPA-related eosinophilic myocarditis and was treated with 80 mg of prednisone with rapid resolution of his congestive heart failure (CHF)-related shortness of breath. After steroid taper, he has had no recurrence of cardiopulmonary symptoms.

He had no recent or distant history of asthma, upper airway or ear involvement, joint inflammation, skin rash, or neurologic disorder, and his antineutrophil cytoplasmic antibodies (ANCA) were all negative. CT scan of the chest was negative.

Assessment

Eosinophilic myocarditis can be a manifestation of EGPA and often needs to be treated aggressively with the addition of an immunosuppressive agent. But I was concerned about the accuracy of the diagnosis because of the absence of characteristic manifestations such as a long history of asthma and upper airways disease; the absence of ANCAs of an anti-myeloperoxidase or perinuclear type; pulmonary or renal involvement; or a neurologic disorder such as mononeuritis multiplex.

The Key to This Conundrum

Defining the Clinical Characteristics of EGPA

The clinical features of EGPA typically develop in several sequential phases, although these phases are not always clearly distinguishable.[1]

  • Prodromal phase: The prodromal phase occurs among individuals in the second and third decades of life and is characterized by atopic disease, allergic rhinitis, and asthma.

  • Eosinophilic phase: Features of the eosinophilic phase include peripheral blood eosinophilia and eosinophilic infiltration of multiple organs, especially the lung and gastrointestinal tract. Almost 40% of patients with EGPA present with pulmonary opacities, asthma, and peripheral eosinophilia prior to the development of a systemic vasculitis (polyangiitis).

  • Vasculitic phase: In the third and fourth decades of life, a life-threatening systemic vasculitis of the medium and small vessels frequently occurs, and is often associated with vascular and extravascular granulomatosis. The vasculitic phase may be heralded by nonspecific constitutional symptoms and signs, especially fever, weight loss, malaise, and lassitude.

This patient did not present in this classic fashion.

ANCA Negativity in EGPA

Approximately 30%-60% of patients with EGPA are ANCA positive.[2] In a series of 112 patients with newly diagnosed EGPA, a positive ANCA at diagnosis was associated with renal involvement, peripheral neuropathy, and biopsy-proven vasculitis, whereas a negative ANCA was associated with heart disease and fever.[3] Thus, in this patient, ANCA negativity would not be surprising or rule out the diagnosis.

Other Potential Causes of Eosinophilic Myocarditis in This Patient

The differential diagnosis includes hypersensitivity reaction to a drug, including antibiotics, diuretics, nonsteroidal anti-inflammatory drugs, and psychotropic medications; parasitic infection; and hypereosinophiic syndrome.

None of these were found, except recently the patient had been placed on clozapine. Clozapine is an atypical antipsychotic medication. Clozapine is associated with a relatively high risk of causing white blood cell counts to fall, which may result in death. To address this risk, the blood should be regularly monitored. Other serious risks include eosinophilic myocarditis.

The patient had started clozapine in January 2018. In December 2017, the patient's eosinophil percentage was 2%. Each month after he started taking clozapine, the patient's eosinophil percentage increased until it reached the ultimate level of 20%, just before his presentation with CHF caused by eosinophilic myocarditis.

Take-Home Points

  • Keep an open mind. Avoid clinical blinders. Always check the medication list and appreciate the characteristic clinical presentations of the diseases you are considering.

  • Each patient presents with his or her own characteristic signs and symptoms, and you have to make the best "fit" possible. Neither the patient nor the immune system read the textbook, and both may vary from the classic presentation. When you start to think that the presentation is so far away from the book, however, perhaps the diagnosis needs a second look.

  • Having a physician who is a medical detective saved this man from being treated with a potentially toxic immunosuppressive drug.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....